Last month, I had a steroid injection for a painful wrist from De Quervain syndrome. My wrist hurt worse than ever after that. Now that it’s calmed down, the physician wants to do a second injection. It didn’t seem to help the first time — in fact, it was much worse. What’s the rationale in doing a second injection?



The condition called de Quervain tenosynovitis causes pain on the inside of the wrist and forearm just above the thumb. De Quervain tenosynovitis affects two thumb tendons. These tendons are called the abductor pollicis longus (APL) and the extensor pollicis brevis (EPB).

The tendons move through a tunnel lined with a slippery coating called tenosynovium. The tenosynovium allows the two tendons to glide easily back and forth as they move the thumb. Inflammation of the tenosynovium and tendon is called tenosynovitis. In de Quervain’s tenosynovitis, the inflammation constricts the movement of the tendons within the tunnel.

Steroid injections can help reduce the inflammation, bring down the swelling, and restore normal function of the tendons. The injection is made up of an antiinflammatory (e.g., dexamethasone or triamcinolone) and a numbing agent such as lidocaine or bupivacaine (very similar to novocaine used by the dentist).

In up to one-third of all patients receiving a steroid injection for de Quervain syndrome, a flare reaction can occur afterwards. Physicians aren’t sure exactly why this happens. Studies comparing the use of different injection ingredients have not been able to pin down one particular combination of drugs that might be the culprit.

There could be individual patient factors (sex, age, presence of other health problems) that could be contributing to the problem. Further study is needed to better understand (and prevent) flare reactions to steroid injections.

Whether or not a patient is more likely to have a similar reactions to a second injection has not been studied. Your physician will be able to advise you based on his or her experience with this problem.